Misuse of prescription opioids causes high mortality rates across the nation
At least half of all opioid overdose deaths involve prescription pain relievers, according to the Center for Disease Control (CDC). Within the past year, the UC Davis Medical Center (UCDMC) has had a meteoric rise in the number of such fatalities, and the CDC has declared a nationwide opioid overdose epidemic.
Since 1999, the number of deaths involving opioids has more than quadrupled. An estimated 1,000 people per day are treated in emergency departments for misusing prescription opioids, according to CDC.
“The danger really arises due to an acceptance that prescription drugs are okay to take, even if they are not prescribed to you,” said Raeann Davis, Alcohol Tobacco and Other Drug (ATOD) health educator at UC Davis in an e-mail interview.
Doctors can prescribe these drugs to treat moderate to severe chronic pain like neck and back pain. However, serious side effects and health risks are associated with opioids, such as nausea, vomiting and confusion as well as increased sensitivity to pain and depression.
Commonly prescribed opioids include OxyContin, Vicodin and various types of morphine.
“This is very relevant to our students on campus, because young adults (ages 18 to 25) are the biggest abusers of prescription opioid pain relievers,” said Dr. Cindy Schorzman, medical director of Student Health and Counseling Services (SHCS) in an e-mail interview.
Long-term use can cause increased physical dependence, meaning a person has withdrawal symptoms when they don’t take the medication. This leads increased tolerance, in which a person needs to take a higher dosage of the drug to relieve the same amount of pain.
“Even a single dose of an opioid, especially at a high dose and/or when combined with other substances such as alcohol or benzodiazepines, [psychoactive drugs], can result in death, often from suppressed breathing,” Schorzman said.
An overdose on an opioid causes heart rate and breathing to slow down, often to a complete stop. Loss of consciousness occurs and blue lips and nails may result from insufficient oxygen in the blood. Other symptoms include seizures and muscle spasms.
“When patients come into the emergency room experiencing an overdose, there is medicine that can revert the effects of opioids, however it must be administered in time,” said Kelly Owen, assistant professor and toxicologist at the UC Davis Department of Emergency Medicine.
One of these life-saving drugs is naloxone. However, like an opioid, naloxone can also cause slow heart rate or slow breathing, as well as a weak pulse or fainting.
“If we administer naloxone to patients [overdosing on opioids], we watch them and make sure they don’t get sleepy again because this slow breathing state is dangerous and could result in death similar to the effect of the opioid,” Owen said.
Over 50 cases of overdose have been reported just within Sacramento in recent months, all of which were centered around a powerful opioid called fentanyl.
“Fentanyl is more important and [a] cause for concern because people are overdosing on drugs laced with fentanyl,” Owen said.
This drug is about 80 times stronger than morphine and is often laced with other drugs, both prescription and illegal street drugs.
The recent opioid epidemic has placed a huge amounts of patient in the UC Davis Medical Hospital’s emergency room in a very short time frame. Most cases were reported to be overdoses on a fake and illegal drug made to look like the prescription drug Norco.
These fake pills looked like Norco, but were actually laced with fentanyl. Therefore, people easily overdosed on this drug because they did not realize what they were taking or that it would so severely affect them.
Opioids’ increased acceptance among medical and patient communities, both locally and nationwide, also contributes to the opioid epidemic.
“The bottom line is that prescription drugs, specifically opioids, are too easily accessible […] one can go to a different doctor for a new prescription, obtain unused opioids from family or friends and even purchase them over the internet,” Davis said. “Many systems and practices need to be changed in order to move forward in addressing the epidemic.”
Serious risks are associated with long-term use of opioids for chronic pain and pain management.
“The lack of evidence about [opioids’] long-term effectiveness [caused] the CDC and other agencies [to release] revised prescribing guidelines and recommendations for opioids,” Schorzman said in an e-mail interview.
The newly-released CDC Guideline for Prescribing Opioids for Chronic Pain includes when to initiate or continue opioids for chronic pain and also details opioid selection, dosage, duration, follow-up, discontinuation and risk-assessment. It also addresses overall harms of opioid use.
Educating health care providers about prescribing opioids is a pressing concern for CDC. However, the public should also be aware of the dangers of misusing opioids.
“Addiction and physical dependence are common with opioids, especially with ongoing use,” Schorzman said. “With addiction […] certain behaviors will often occur, including spending a lot of time and effort trying to get more of the medicine, thinking a lot about taking the medicine and getting into trouble at work or in their personal life because of the way they are using the substance.”
In order to prevent the rising number of overdose incidents and deaths, health care providers need to have the most up-to-date information on how to correctly prescribe opioids.
In addition, patients should be aware of the risks involved with taking opioids for long-term use and know how to be safe and not take medication prescribed for someone else.
Drug-monitoring programs at the state level are also promising ways to prevent opioid overdose deaths by using electronic databases to track the prescribing and dispensing of controlled prescription drugs to patients.
For students on campus seeking more information regarding misuse of prescription drugs, UC Davis Student Health and Counseling Services can address questions or concerns.
“Our department is working with student interns to develop an opioid awareness campaign. It is expected to launch fall 2017,” Davis said.
Bringing awareness to this issue is crucial if any progress in a growing opioid epidemic is expected.
“If students can gain an understanding of the issue, they’ll be better able to care for themselves and for others,” Davis said. “Maybe they understand the dangers of taking prescriptions that are not prescribed to them. Maybe they will be willing to intervene early on if they notice a friend misusing prescriptions. Or maybe for some students it means helping a struggling loved one obtain naloxone in order to reverse a possible overdose.”
Written by Shivani Kamal — email@example.com